Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Kansas City, MO

April 14, 2012Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 2012, 5:14 PM CDT for Atchison County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2012, 5:14 PM CDT (22:14 UTC)
Expired
Apr 14, 2012, 6:00 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 5:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS53 KEAX 142214
SVREAX
MOC005-142300-
/O.NEW.KEAX.SV.W.0023.120414T2214Z-120414T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWEST MISSOURI...

* UNTIL 600 PM CDT

* AT 512 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM 10 MILES SOUTHWEST OF NEBRASKA CITY TO 6 MILES
  WEST OF AUBURN TO 17 MILES WEST OF STELLA...AND MOVING EAST AT 50
  MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE
           BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE
           MINOR DAMAGE TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  TARKIO...ROCKPORT...FAIRFAX...WATSON...PHELPS CITY AND WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 100 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4058 9578 4058 9520 4048 9520 4048 9518
      4027 9519 4027 9556 4029 9556 4031 9561
      4030 9565 4032 9566 4034 9563 4041 9566
      4044 9565 4047 9570 4051 9570 4052 9566
      4054 9566 4056 9568 4052 9570 4052 9576
TIME...MOT...LOC 2214Z 270DEG 44KT 4060 9599 4040 9593
          4021 9606

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70 MPH

$$

CDB
3 follow-up statements
216 
WWUS53 KEAX 142229
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT SAT APR 14 2012

MOC005-142300-
/O.CON.KEAX.SV.W.0023.000000T0000Z-120414T2300Z/
ATCHISON MO-
529 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ATCHISON COUNTY UNTIL 600 PM CDT...

AT 526 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM NEBRASKA CITY TO PERU TO AUBURN...AND MOVING EAST
AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
         UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
         TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCKPORT...WATSON...PHELPS CITY AND WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 109 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4058 9578 4058 9520 4048 9520 4047 9518
      4040 9518 4037 9564 4041 9566 4043 9565
      4045 9565 4047 9570 4049 9568 4051 9570
      4052 9566 4054 9566 4056 9568 4052 9570
      4052 9576
TIME...MOT...LOC 2228Z 258DEG 43KT 4067 9579 4047 9573
          4035 9588

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70 MPH

$$

CDB
868 
WWUS53 KEAX 142243
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT SAT APR 14 2012

MOC005-142300-
/O.CON.KEAX.SV.W.0023.000000T0000Z-120414T2300Z/
ATCHISON MO-
543 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ATCHISON COUNTY UNTIL 600 PM CDT...

AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF HAMBURG...AND MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
         UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
         TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 114 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4055 9569 4052 9570 4052 9576 4058 9578
      4058 9520 4048 9520 4047 9518 4045 9518
      4045 9565 4047 9570 4049 9568 4051 9570
      4052 9566 4054 9566 4055 9567 4056 9567
      4056 9568 4055 9568
TIME...MOT...LOC 2242Z 259DEG 45KT 4056 9553

HAIL...0.75IN
WIND...70 MPH

$$

CDB
164 
WWUS53 KEAX 142257
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT SAT APR 14 2012

MOC005-142307-
/O.EXP.KEAX.SV.W.0023.000000T0000Z-120414T2300Z/
ATCHISON MO-
557 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ATCHISON COUNTY WILL
EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED NORTH 
OUT OF THE WARNED AREA.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.

LAT...LON 4055 9569 4052 9570 4052 9576 4058 9578
      4058 9520 4048 9520 4047 9518 4045 9518
      4045 9565 4047 9570 4049 9568 4051 9570
      4052 9566 4054 9566 4055 9567 4056 9567
      4056 9568 4055 9568
TIME...MOT...LOC 2257Z 259DEG 45KT 4059 9529

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:32 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 14, 4:32 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT SAT APR 14 2012

.DISCUSSION...

Short Range (Today through Sunday)...

A subtle upper level shortwave sparked convection this morning
across Eastern Nebraska southwestward into Central Kansas. Elevated
convection from this morning has become surface based and damaging
winds...large hail...and a few tornadoes have occurred across the
aforementioned areas. Storms lifting across northeastern Kansas may
move into the clip the forecast area across northwestern Missouri
this evening. If storms make it this far east...model soundings
indicate CAPE values between 1500-2000 J/KG and helicity values
between 300-400 which would provide more than enough instability and
shear to produce storms capable of producing large hail...damaging
winds and even a tornado would be possible as storms could interact
with a surface warm front which lies across northern Missouri. These
storms will then lift north of the area and then attention will turn
further to the west across central Kansas and western Oklahoma where
ongoing supercells have fired along a dryline. Later this evening a
120-140kt jet core will round the base of a upper level trough and
provide the greater upper level support for this system and help a
cold front out across western Kansas. As this cold front overtakes
the dryline the discrete supercells that have formed along this
dryline this evening will eventually congeal into a squall line or
QLCS. This line will then move quickly east across central and
eastern Kansas towards the forecast area. This line is not progged
to move into the west end of the forecast area until after midnight
the main threat with this line will be damaging winds and large hail
however...enough shear may be available to produce an embedded
tornado. This line will then track quickly eastward across western
Missouri during the early morning hours and weaken as it moves into
central Missouri. Severe potential on the day Sunday is conditional
on how quickly the atmosphere can recover and the location of any
boundaries laid out by the overnight convection. The best chance for
severe storms will be over the eastern CWA during the late
morning/early afternoon hours and thusly have kept thunder chances
across the eastern CWA in the likely category for tomorrow
afternoon. Otherwise the potential for severe weather will shift to
the east of the CWA during the afternoon as the aforementioned cold
front move through the area. Winds will be strong and gusty behind
the front out of the southwest around 20-30 MPH gusting to 30-40 MPH
thus a wind advisory may need to be issued but have held off on this
until the next update.

73

Medium Range (Monday through Friday)...

Medium range models are advertising the evolution to a zonal flow
pattern early next week with progressive embedded shortwave troughs.
Typically with this type of pattern the timing of individual waves
are suspect. However, the 12z model runs are in reasonably good
agreement. To help smooth out some of the minor differences have
used the consensus model output for the grids.

The departing cyclone which will bring us our significant weather
will be losing its grip on us as we will be in the backwash of the
system. However, a fast moving impulse will drop through the Central
Plains Monday night and could wring out some light shower activity
from Ks through northern/central MO. Since the bulk of the moisture
will have long since been stripped away by the passing of the
previously mentioned cyclone any precipitation will have to be wrung
out of the clouds that this system brings with it from the Pacific
Ocean.

The next fast moving shortwave will likely track across the Northern
Plains and Upper MS Valley with most of the precipitation skirting
by to the north of MO.

The third system arriving for Thursday night should have a better
chance of providing greater spatial coverage and rainfall amounts as
its forecast track is further south and should be aided by
increasing isentropic ascent along a frontal boundary.

MJ

Medium Range (Tuesday-Friday)...

A more quiet weather pattern is expected for next week as more of a
zonal flow sets up over the central U.S. For Tuesday, an area of
high pressure will be over the Great Lakes region, resulting in
light southerly winds into the region and temperatures near seasonal
normal. Models show a shortwave tracking eastward across the
Northern Plains Tuesday night and Wednesday. A few scattered showers
are possible across north central and northeast Missouri Wednesday
afternoon and evening as a cold front extending from the surface low
beneath the shortwave dips southward into the area. These showers
will clear out by Thursday morning as the shortwave progresses
eastward, however models are showing the frontal boundary becoming
stationary near the Missouri/Iowa border. For Thursday, with high
pressure over the southeastern U.S. and a second surface low just
east of the Rockies, southerly winds will help boost temperatures
above normal into the 70s. Depending upon where the stationary
boundary is located in the vicinity of the Missouri/Iowa border,
additional scattered showers and thunderstorms are possible Thursday
afternoon across extreme northern Missouri. Better chances for more
widespread precipitation look to be Thursday night and Friday as the
surface low and associated cold front progress eastward into the
region. Models show precipitation exiting east of the region by
Friday evening. These showers and thunderstorms will help to drop
temperatures a few degrees for Friday, but still looking at above
normal conditions.

ACH

&&

.AVIATION...

For the 18Z TAFs...Showers and thunderstorms that have developed
west of the terminals this afternoon will remain to the west
although STJ may have a few thunderstorm in the VC through 19Z.
Otherwise...models depict a second area of thunderstorms developing
across southern Kansas that may lift into the VC of the terminals
for late this afternoon/evening best chance on timing is between
22z-01z. A third chance for thunderstorms will come in the overnight
hours as a line of thunderstorms is forecast to move through the
terminals. Due to uncertainty of the timing of this line have
included VCTS at 09Z at the terminals. Winds will be out of the
south between 15-25kt with gusts between 20-30kt through the TAF
period.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Apr 14, 1:43 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT SAT APR 14 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
143 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE ONGOING ACROSS EASTERN NEBRASKA THROUGH CENTRAL KANSAS
INTO WESTERN OKLAHOMA...THESE STORMS MAY SPREAD NORTHEAST INTO EXTREME
NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI DURING THE LATE
AFTERNOON AND EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES...ALONG WITH HEAVY RAIN...WILL ALL BE
POSSIBLE WITH THIS ACTIVITY . THE BEST RISK FOR SEVERE WEATHER
TONIGHT WILL LIE BASICALLY ALONG AND WEST OF INTERSTATE 35 WHERE A
MODERATE RISK IS IN PLACE.

AFTER MIDNIGHT TONIGHT ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE AS THUNDERSTORMS ACROSS CENTRAL KANSAS ARE EXPECTED TO DEVELOP
INTO A LINE AND MOVE INTO EASTERN KANSAS AND THEN QUICKLY INTO
WESTERN MISSOURI. THE MAIN THREAT WITH THIS LINE OF THUNDERSTORM WILL
BE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL HOWEVER...A FEW
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON SUNDAY ACROSS
CENTRAL AND EASTERN MISSOURI...BUT BE HIGHLY DEPENDENT ON THE LOCATION OF ANY
BOUNDARIES LEFT OVER FROM THE OVERNIGHT STORMS. ANY SEVERE THUNDERSTORMS THAT
DO OCCUR WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN.

ADDITIONALLY...STRONG AND GUSTY WINDS WILL LIKELY SPREAD ACROSS THE
ENTIRE OUTLOOK AREA SUNDAY BEHIND ANY EXITING STORMS. AT THIS TIME
SUSTAINED WIND SPEEDS OF 30 MPH WITH GUSTS ABOVE 40 MPH LOOK
POSSIBLE FROM THE MID-MORNING HOURS THROUGH THE AFTERNOON HOURS
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN AREAS ALONG AND WEST OF
INTERSTATE 35.

MELL

In the hours before

Special weather statement, Apr 14, 4:18 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT SAT APR 14 2012

MOZ001-142140-
ATCHISON MO-
418 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ATCHISON
COUNTY UNTIL 440 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF AUBURN...OR 29 MILES WEST OF
TARKIO...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN ATCHISON COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4059 9576 4059 9565 4056 9567 4055 9569
      4054 9569 4052 9571 4052 9576 4053 9577
      4058 9578
TIME...MOT...LOC 2118Z 212DEG 50KT 4048 9589

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:07 AM CDTAreal Flood AdvisoryEAXBates3 hr
Apr 14, 7:43 AM CDTRiver Flood WarningEAXCooper24 hr
Apr 14, 5:36 PM CDTRiver Flood WarningEAXCooper9 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.